Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 5, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Feb 24, 2021, 3:01 AM MST for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Feb 25, 2021, 6:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2021, 3:01 AM MST (10:01 UTC)
- In effect from
- Feb 25, 2021, 6:00 AM MST
- Expired
- Feb 24, 2021, 1:38 PM MST
- In force
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1741 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WWUS75 KBYZ 241001 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 301 AM MST Wed Feb 24 2021 MTZ065-066-251015- /O.NEW.KBYZ.WI.Y.0005.210225T0700Z-210226T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 301 AM MST Wed Feb 24 2021 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY... * WHAT...Southwest winds gusting 60 to 65 mph expected. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From midnight tonight to noon MST Friday. * IMPACTS...Travel on I-90 from Big Timber to Livingston will be impacted by dangerous crosswinds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-141-172-228-251015- /O.NEW.KBYZ.HW.A.0005.210225T1300Z-210226T1300Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 301 AM MST Wed Feb 24 2021 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...West winds gusting to 60 mph possible. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From Thursday morning through Thursday night. * IMPACTS...Travel on Highway 191 could be impacted by dangerous crosswinds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
1 follow-up statement
733 WWUS75 KBYZ 242038 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 138 PM MST Wed Feb 24 2021 MTZ063-141-172-228-252045- /O.UPG.KBYZ.HW.A.0005.210225T1300Z-210226T1300Z/ /O.NEW.KBYZ.HW.W.0005.210225T1600Z-210226T2200Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 138 PM MST Wed Feb 24 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 3 PM MST FRIDAY... * WHAT...West winds gusting up to 60 mph expected. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From 9 AM Thursday to 3 PM MST Friday. * IMPACTS...Travel along Highway 191 from Judith Gap through Big Timber will be impacted by dangerous crosswinds, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds will occur Thursday afternoon and late Friday morning. A lull in high winds is expected Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-252045- /O.CON.KBYZ.WI.Y.0005.210225T0700Z-210226T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 138 PM MST Wed Feb 24 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY... * WHAT...Southwest winds gusting 60 to 65 mph expected. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From midnight Thursday morning to noon MST Friday. * IMPACTS...Travel on I-90 around Livingston, and on local roads around Nye, will be impacted by dangerous crosswinds, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Feb 23, 4:58 PM MST, 10 hours 3 minutes earlier.
Area forecast discussion, Feb 23, 4:58 PM MST, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
458 PM MST Tue Feb 23 2021
.UPDATE...
NW winds in Carter and Fallon remain breezy but are now 30-40 mph
or less, so have cancelled the High Wind Warning for these zones.
Banded instability snow showers continue east of Billings. Expect
locally reduced visibility and slick spots if you are traveling
this evening.
JKL
&&
.DISCUSSION...
Tonight through Thursday night...
Water vapor imagery showing a strong upper level disturbance
moving across southern Montana and northern Wyoming. Plenty of
subsidence behind this disturbance/wave as noted on satellite
which is resulting in another windy afternoon across the forecast
area. However, the winds are not as strong as was the case
yesterday. The strongest subsidence looks to be across west
central Wyoming. Winds have taken awhile to pick up across our
area but are now gusting around 40 mph for many locations across
the plains. However, we no longer are expecting high wind criteria
for most areas so the high wind warnings have been canceled for
all but Fallon and Carter Counties. We will continue the warning
for those areas until 6pm as winds are still gusting around 50
mph.
In addition, steep lapse rates moving over the forecast area have
resulted in scattered instability snow showers. A heavier narrow
northwest/southeast band has developed from Golden Valley to Big
Horn County with some minor accumulations of graupel being
reported around the Roundup area. The winds and shower activity
are expected to decrease around sunset this evening with just some
isolated snow showers expected overnight. Overnight lows will be
much colder tonight than the past few nights with teens and 20s
common.
Wednesday and Thursday...General troughiness and a northwest flow
aloft will continue Wednesday. A few isolated snow showers may
occur across the plains with more scattered snow showers for the
mountains. Ridging and building heights arrive for Thursday along
with lee-side troughing. Pressure gradients will be tight once
again for the Livingston and Beartooth Foothills. Advisory wind
criteria of 58 mph is looking quite likely for these areas
Thursday into Thursday night. Highs both days will remain below
normal with 30s Wednesday and 30s to lower 40s for Thursday.
Hooley
Friday through Tuesday...
Wind event will be winding down Friday morning as a cold front
moves into northern Montana. Complex wave moving into the area
splits with one piece of energy moving eastward towards the
Dakotas with a second piece breaking off over Idaho and heading
towards Utah. The main front does not reach southern Montana until
Saturday morning and brings a chance of low elevation snow with
NBM WSUP showing a decent chance of low elevation snow of an inch
or 2 with more for the mountains and foothills.
Cooler temperatures on Saturday begin to moderate on Sunday as
leeside troughing brings mixing back to the area. Ridging on
Monday for milder temperatures before the next wave on Tuesday
weakens heights but it is a weaker wave so do not expect as much
wind or precipitation with it. borsum
&&
.AVIATION...
Wind gusts will subside this evening as a cold front exits the
area. Shower activity over central areas will dissipate quickly
after dark but persist into the evening hours over southeast
Montana. Expect VFR conditions for lower elevations after
midnight. Mountains will continue to be obscured due to moist
Northwest flow aloft. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 021/035 018/038 025/039 021/032 016/037 020/041 024/043
11/B 00/B 01/E 12/S 20/U 00/U 11/B
LVM 016/029 013/034 022/033 017/029 012/034 017/040 022/040
11/B 00/N 13/S 23/S 10/U 01/U 11/N
HDN 020/036 014/041 023/041 019/034 014/039 015/043 021/045
21/B 00/U 01/E 12/S 21/U 00/U 11/B
MLS 024/036 018/043 025/041 017/029 014/039 017/044 022/045
31/B 00/U 00/B 11/E 11/U 00/U 11/B
4BQ 022/035 017/043 025/041 020/034 016/039 018/045 022/045
41/B 00/U 01/B 01/B 21/U 00/U 11/B
BHK 021/034 016/043 023/040 015/029 011/036 015/043 019/044
21/B 00/N 00/B 11/E 11/U 00/U 00/B
SHR 012/030 006/040 017/037 013/031 009/035 012/041 018/043
22/J 00/U 01/B 13/S 21/U 01/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 23, 2:58 PM MST, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 258 PM MST Tue Feb 23 2021 MTZ065-066-242200- Livingston Area-Beartooth Foothills- 258 PM MST Tue Feb 23 2021 This Hazardous Weather Outlook is for portions of south central Montana. Look for another period of strong wind gusts along the foothills Thursday and Thursday night.
In the hours before
Local storm report, Feb 23, 10:39 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1039 PM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 12 S LIVINGSTON 45.48N 110.57W
02/23/2021 M1.0 INCH PARK MT CO-OP OBSERVER
0800 PM SNOW 7 SSW SONNETTE 45.32N 105.91W
02/23/2021 M1.1 INCH POWDER RIVER MT CO-OP OBSERVER
&&
TWHThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:01 AM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 57 hr |
| Feb 24, 1:38 PM MST | High Wind Warning | BYZ | Golden Valley, Sweet Grass, Wheatland | 49 hr |
Nearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.